Seven cases of laboratory-confirmed exposures to the synthetic cannabinoid MDMB-CHMICA

August 8, 2016, 6:53 pm

sweetleafherbalbend3.5g-1-300x300★★★☆☆

Clinical toxicity following analytically confirmed use of the synthetic cannabinoid receptor agonist MDMB-CHMICA. A report from the Identification Of Novel psychoActive substances (IONA) study. Hill SL et al. Clin Toxicol 2016 Sep;54:638-643.

Abstract

MDMB-CHMICA is a synthetic cannabinoid receptor agonist (SCRA) with strong affinity for the CB1 receptor. It has to date not been banned in may localities, and is available on the street under labels such as “AK47 Loaded,” “Manga Hot,” “Black Diamond,” and “Sweet Leaf Obliteration.” It use has been associated with fatalities.

This case series, from the United Kingdom, describes 7 cases of laboratory-confirmed exposure to MDMB-CHMICA. The most interesting cases are the first three, which involve exposure to MDMB-CHMICA alone without any identified coingestants:

Case 1: A 41-year-old man collapsed after smoking a substance labelled “Sweet Leaf.” On arrival at hospital he was described as “drowsy,” with bradycardia and a respiratory acidosis. He did well with observation and supportive care only.

Case 2: A 16-year-old man lost consciousness at a bus station after smoking a product called “Sweet Leaf.” On presentation to the emergency department he had mildly depressed mental status and a respiratory acidosis. He also did well and was discharged after 18 hours observation

Case 3: A 33-year-old man was brought to the emergency department after being observed having a seizure. At the scene he had a Glasgow Coma Score of 3/15 and tachycardia (120 bpm.) On arrival at hospital his mental status had improved by he was described as agitated, paranoid, and violent. Laboratory work-up showed a respiratory acidosis. The patient improved over several hours and signed out against medical advice. Although he denied any recreational drug use,a blog sample tested positive for MDMB-CHMICA alone.

It’s hard to square these relatively mild cases of MDMB-CHMICA exposed with the occasional reports of fatalities that have appeared in the forensic literature. (For examples, click here and here.) It might be a matter of dose, undetected co-ingestants, or individual susceptibility.

The authors’ conclusions:

” . . . these analytically confirmed cases suggest that MDMB-CHMICA can cause a reduction of level of consciousness associated with hypercapnia, confusion, heart rate disturbances, mydriasis and in some cases convulsions and behavioral disturbances…

 

 

Comments are closed.